Alert archive / Wisconsin / Special Weather Statements in 2015

Special Weather Statement, NWS La Crosse, WI

August 9, 2015Clark County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 9, 2015, 5:09 PM CDT for Clark County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2015, 5:09 PM CDT (22:09 UTC)
Expired
Aug 9, 2015, 6:00 PM CDT
In force
51 min
Issued by
NWS La Crosse, WI

County Clark County, WI

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WWUS83 KARX 092209
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT SUN AUG 9 2015
 
WIZ029-092300-
CLARK-
509 PM CDT SUN AUG 9 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK COUNTY THROUGH 
6 PM...

AT 504 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM AUGUSTA 
TO VEEFKIND.  THIS LINE WAS MOVING SOUTH AT 15 MPH.

LOCALLY HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS. RAINFALL 
RATES OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE WHICH COULD LEAD TO 
SOME LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE... 
NEILLSVILLE...LOYAL...GREENWOOD...HUMBIRD...WILLARD...GRANTON...AND 
VEEFKIND.

LAT...LON 4450 9080 4451 9092 4476 9092 4480 9032
      4451 9032
TIME...MOT...LOC 2204Z 353DEG 13KT 4470 9081 
$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:23 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 9, 3:23 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CDT SUN AUG 9 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 323 PM CDT SUN AUG 9 2015

MAIN FOCUS IS THE RAIN RISK TONIGHT THROUGH MONDAY. FRONTAL
BOUNDARY HELPED TO MAINTAIN A FOCUS FOR CONVECTIVE DEVELOPMENT
ACROSS CENTRAL MN THROUGH THE DAY...ASSISTED GREATLY BY THE MCV
FROM THE SOUTH DAKOTA CONVECTION OVERNIGHT. THIS CLUSTER RAMPED
UP SHORTLY AFTER THE NOON HOUR...AND WAS PROGRESSING ACROSS
NORTHERN WI. MEANWHILE...THE TRAILING EDGE OF THE FRONT REACHED
WEST BACK INTO EASTERN SD. SOUTHEAST WINDS HAVE FED BOUNDARY LAYER
MOISTURE INTO THIS BOUNDARY...AND AS AFTERNOON HEATING MAXIMIZED
INSTABILITY...NEW CONVECTION IS FORMING. WATER VAPOR IMAGERY AND
MODELS SHOW A SHORT WAVE MOVING THROUGH THE FLOW IN THIS AREA AS
WELL. EXPECT THIS SD CONVECTIVE ACTIVITY TO MOVE EAST TOWARD THE
AREA OVERNIGHT. HAVE INCREASED RAIN CHANCES IN THE FORECAST DURING
THE EVENING HOURS...AND A LITTLE BIT OVERNIGHT. MODELS ARE
INSISTENT THAT THIS WILL ALL WEAKEN OR EVEN FIZZLE OUT
OVERNIGHT...AND HENCE OUR LOWER POP CHANCES. BUT IF THE SD
ACTIVITY CONTINUES TO RAMP UP AND GENERATES ANOTHER MCV...THOSE
OVERNIGHT CHANCES WILL HAVE TO BE INCREASED.

DURING THE DAY MONDAY...THE WAVE PASSES...AND THE FRONT SHIFTS
SOUTH OF THE REGION. ANOTHER SHORT WAVE TROUGH ROTATES AROUND THE
HUDSON BAY UPPER TROUGH AND DROPS INTO THE GREAT LAKES LATE
MONDAY. THIS LOOKS TO GENERATE SOME AFTERNOON SHRA/TSRA...BUT THAT
ACTION LOOKS TO REMAIN NORTHEAST OF OUR FORECAST AREA. THIS ALSO
BEARS WATCHING HOWEVER...AS SOMEWHAT STEEP LAPSE RATES IN THE COOL
AIR REGIME COULD ASSIST DEVELOPMENT OF ROBUST CUMULUS THAT COULD
GENERATE PRECIP.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 323 PM CDT SUN AUG 9 2015

THE TROUGH PASSES AND HIGH PRESSURE MOVES IN BY MONDAY NIGHT.
COOLER AIR WILL ALSO BE POURING IN...SETTING THE STAGE FOR A
COUPLE OF COOL NIGHTS. LOWS LOOK TO BE IN THE 50S AND LOWER 60S
BY TUESDAY MORNING...AND EVEN A BIT COOLER WEDNESDAY MORNING.
WOULD NOT BE SURPRISED TO SEE SOME 40S OVER THE TYPICAL COOL SPOT
AREAS. WITH THE COOL TEMPS AND LIGHT WINDS BOTH TUE/WED MORNING...
ANTICIPATE THAT VALLEY FOG WILL ONCE AGAIN BECOME PREVALENT.

THE RIDGE HOLDS THROUGH THURSDAY BEFORE THE NEXT SHORT WAVE MOVES
OVER THE TOP AND DROPS INTO THE AREA BY THURSDAY NIGHT. WHILE THE
GREATEST SUPPORT LOOKS TO PRIMARILY BE NORTH AND EAST OF THE
AREA...A CROSSING BOUNDARY AND ENOUGH THERMODYNAMIC ASSISTANCE IS
PRESENT FOR AT LEAST A CHANCE FOR SOME RAIN.

A BRIEF PERIOD OF RIDGING LOOKS LIKELY FRI/SAT...ALONG WITH A
RETURN TO MORE WARM AND HUMID WEATHER. THE MODELS ARE TRENDING
TOWARD A SIGNIFICANT UPPER SYSTEM OVER WESTERN CANADA...PUSHING
THE UPPER RIDGE OVER OUR AREA...AND EVENTUALLY LEADING TO THE
PASSAGE OF A STRONG COLD FRONT. AT THIS TIME IT LOOKS LIKE THIS
WOULD OCCUR LATE SUNDAY OR EVEN MONDAY. BUT THE TIMING IS
DIFFICULT TO PIN DOWN IN THIS EVOLVING PATTERN SHIFT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1204 PM CDT SUN AUG 9 2015

WEAK COLD FRONT ACROSS FAR NORTHWEST WISCONSIN INTO SOUTHWEST
MINNESOTA IS EXPECTED TO CONTINUE MOVING SLOWLY SOUTHEAST WHILE
WEAKENING. WHAT REMAINS OF THE FRONT SHOULD PASS THROUGH THE AREA
THIS EVENING WITH A WIND SHIFT TO THE NORTH NORTHWEST BUT WITH
VERY LIGHT WIND SPEEDS. CONVECTIVE ACTIVITY ALONG THE FRONT OVER
WESTERN MINNESOTA IS SHOWN BY THE 09.15Z RUN OF THE HRRR TO
CONTINUE MOVING EAST BEFORE WEAKENING OVER WISCONSIN WHILE STAYING
TO THE NORTH OF BOTH TAF SITES. OTHER CONVECTION MAY FORM OVER
SOUTHWEST MINNESOTA AND MOVE SOUTHEAST INTO IOWA MISSING THE TAF
SITES TO THE SOUTH. FOR NOW...DO NOT PLAN TO SHOW ANY RAIN CHANCES
FOR EITHER SITE AND WILL BRING THE FRONT THROUGH WITH JUST A HIGH
VFR CEILING. SOME POTENTIAL FOR FOG AGAIN TONIGHT AS THE WINDS
WILL BE LIGHT AND MAY NOT CHANGE OVER THE BOUNDARY LAYER ENOUGH TO
HELP LOWER THE DEW POINTS. RIGHT NOW THINKING THE CLOUDS WITH THE
FRONT WILL KEEP THE FOG FROM FORMING...BUT IF THESE DO NOT
OCCUR...THE CONDITIONS FOR FOG FORMATION WILL BE MUCH BETTER.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...04
Hazardous weather outlook, Aug 9, 1:52 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
152 PM CDT SUN AUG 9 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
152 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS NORTH CENTRAL
WISCONSIN THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA TONIGHT. LIGHTNING AND LOCALLY
HEAVY RAIN WILL BE THE MAIN THREATS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORM CHANCES CONTINUE INTO MONDAY MORNING...WITH MORE CHANCES
THURSDAY INTO FRIDAY MORNING. THE THREAT FOR SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Special weather statement, Aug 9, 3:22 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT SUN AUG 9 2015

WIZ017-029-092115-
TAYLOR-CLARK-
322 PM CDT SUN AUG 9 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAYLOR AND
NORTHEASTERN CLARK COUNTIES...

AT 320 PM CDT...A STRONG THUNDERSTORM WAS NEAR DORCHESTER...OR 8
MILES SOUTH OF MEDFORD...MOVING EAST AT 30 MPH.

LOCALLY HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS. RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE WHICH COULD LEAD TO
SOME LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
MEDFORD...ABBOTSFORD...OWEN...DORCHESTER...COLBY...STETSONVILLE...
WITHEE...CURTISS AND THE TAYLOR COUNTY AIRPORT.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4513 9004 4512 9005 4512 9020 4503 9020
      4503 9031 4489 9032 4493 9073 4518 9053
TIME...MOT...LOC 2020Z 276DEG 28KT 4503 9041

04
Special weather statement, Aug 9, 4:19 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT SUN AUG 9 2015

WIZ017-029-092215-
TAYLOR-CLARK-
419 PM CDT SUN AUG 9 2015

...A STRONG THUNDERSTORMS WILL AFFECT SOUTHERN TAYLOR AND NORTHERN
CLARK COUNTIES THROUGH 515 PM...

AT 413 PM CDT...STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHERN
TAYLOR AND NORTHERN CLARK COUNTIES. THESE STORMS WERE MOVING EAST AT
20 MPH.

LOCALLY HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS. RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE WHICH COULD LEAD TO
SOME LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
MEDFORD...STANLEY...ABBOTSFORD...COLBY...THORP...LOYAL...
OWEN...DORCHESTER...WITHEE...CURTISS...AND LUBLIN.

IN ADDITION THOSE ALONG THE BLACK...SOUTH FORK OF THE EAU CLAIRE...
AND POPPLE RIVERS SHOULD BE ALERT FOR IN BANK RISES ALONG THESE
RIVERS.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4503 9020 4503 9031 4473 9032 4474 9092
      4493 9093 4512 9091 4512 9020
TIME...MOT...LOC 2113Z 267DEG 14KT 4484 9085

BOYNE
Special weather statement, Aug 9, 5:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT SUN AUG 9 2015

WIZ029-092300-
CLARK-
509 PM CDT SUN AUG 9 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK COUNTY THROUGH
6 PM...

AT 504 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM AUGUSTA
TO VEEFKIND.  THIS LINE WAS MOVING SOUTH AT 15 MPH.

LOCALLY HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS. RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE WHICH COULD LEAD TO
SOME LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
NEILLSVILLE...LOYAL...GREENWOOD...HUMBIRD...WILLARD...GRANTON...AND
VEEFKIND.

LAT...LON 4450 9080 4451 9092 4476 9092 4480 9032
      4451 9032
TIME...MOT...LOC 2204Z 353DEG 13KT 4470 9081

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:22 PM CDTSpecial Weather StatementARXTaylor53 min
Aug 9, 4:19 PM CDTSpecial Weather StatementARXClark56 min
Aug 9, 6:20 PM CDTSpecial Weather StatementARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more115 min

Nearby

Special Weather Statements in Wisconsin, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.